Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 33, NWS Sioux Falls, SD

June 21, 2013Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2013, 2:17 PM CDT for Beadle County, South Dakota. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2013, 2:17 PM CDT (19:17 UTC)
Expired
Jun 21, 2013, 2:45 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 99 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:17 PM CDTTSTM WND GST 654 E Wessington, SD
Jun 21, 2:19 PM CDTHAIL 1Wessington, SD
Jun 21, 2:28 PM CDTHAIL 1.751 N Wolsey, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 9:09 AM CDTSevere Thunderstorm WatchSPC7 hr
Jun 21, 1:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-511 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WUUS53 KFSD 211917
SVRFSD
SDC005-211945-
/O.NEW.KFSD.SV.W.0033.130621T1917Z-130621T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
217 PM CDT FRI JUN 21 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 245 PM CDT

* AT 216 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM VAYLAND TO WESSINGTON TO 7 MILES SOUTHWEST OF
  WOLSEY...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WOLSEY AROUND 225 PM CDT.
  HITCHCOCK AROUND 240 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BROADLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4464 9827 4444 9821 4439 9871 4463 9872
      4464 9870
TIME...MOT...LOC 1917Z 227DEG 39KT 4454 9879 4450 9866
          4434 9856

HAIL...1.25IN
WIND...70MPH

$$

BT
1 follow-up statement
411 
WWUS53 KFSD 211924
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 PM CDT FRI JUN 21 2013

SDC005-211945-
/O.CON.KFSD.SV.W.0033.000000T0000Z-130621T1945Z/
BEADLE SD-
224 PM CDT FRI JUN 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BEADLE COUNTY UNTIL 245 PM CDT...

AT 220 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF VAYLAND TO 6 MILES NORTHEAST OF
WESSINGTON TO WOLSEY...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HITCHCOCK AROUND 235 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BROADLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4464 9827 4444 9821 4439 9871 4463 9872
      4464 9870
TIME...MOT...LOC 1924Z 235DEG 41KT 4457 9867 4453 9854
          4437 9844

HAIL...1.25IN
WIND...70MPH

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:33 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 21, 12:33 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT FRI JUN 21 2013

.UPDATE...
ISSUED AT 1054 AM CDT FRI JUN 21 2013

OUTFLOW BOUNDARY GRADUALLY LIFTING NORTH LEADING TO SOME ISOLATED
STORMS ALONG AND NORTH OF A LINE FROM DESMET TO SPENCER SD.
ISOLATED CONVECTION DEVELOPING ALONG AND NORTH OF THE
BOUNDARY...AND STRONGEST ELEVATED STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF HALF DOLLARS THROUGH THE REMAINDER
OF THE MORNING.

HP SUPERCELL THAT DEVELOPED IN THE BLACK HILLS IS WORKING EAST INTO
SOUTH CENTRAL SOUTH DAKOTA AND BEGINNING TO EVOLVE TOWARDS AN
ELEVATED WIND THREAT WITH STRONG INFLOW JET ON RADAR. CORFIDI
VECTORS SUGGEST STORM WOULD CONTINUE TO MOVE EAST ALONG THE I-90
CORRIDOR IMPACTING THE FORECAST AREA SHORTLY AFTER 18Z. HODOGRAPHS
SUGGEST SPLITTING SUPERCELLS ARE A POSSIBILITY...AND MAY SLIGHTLY
FAVOR LEFT MOVERS. MODEL SOUNDINGS SUGGEST STORM WOULD MOVE INTO
RELATIVELY UNSTABLE ENVIRONMENT WITH 3000 J/KG OF CAPE. CAP
APPEARS TO BE RELATIVELY WEAK THIS AFTERNOON ALONG AND NORTH OF
I-90...SO GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE FOCUSED
ACROSS NORTHERN HALF OF THE FORECAST AREA. CAN'T RULE OUT ADDITIONAL
DEVELOPMENT ON THE SOUTH SIDE...AND THEREFORE BORADBRUSHED POPS
ACROSS THE AREA THROUGH THE AFTERNOON INTO THE EVENING HOURS.

UPDATE ISSUED AT 654 AM CDT FRI JUN 21 2013

SPOTTY SHOWERS AND THUNDERSTORMS FROM OTG/SPW AREA WEST TO A
LITTLE WEST OF FSD HAVE MADE SOME UPDATING NEEDED. ACTIVITY STILL
EXPECTED TO DECREASE AND END LATER THIS MORNING BUT MUCH OF THIS
AREA WILL HAVE MENTION OF PRECIPITATION THAT DID NOT HAVE IT
EARLIER.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 315 AM CDT FRI JUN 21 2013

STORMS MOVING SOUTHEAST OVER PART OF SOUTHWEST MN AS THE END OF
THE NIGHT APPROACHES SHOULD MOVE OUT DURING THE EARLY MORNING
DAYLIGHT HOURS. ONCE THEY DO...MID LEVEL WARMING SHOULD HOLD OFF
ANY CONVECTION UNTIL THIS AFTERNOON...AND THAT MAINLY WEST AND
NORTH. THE NAM HAS BEEN DOING POORLY ON THIS WARMING AND THE GS
SEEMS BETTER...EVEN IN ITS LESS DETAIL...UPON EXAMINING SOUNDINGS
ON BUFKIT. EXPECT THE LOW TO REFORM A LITTLE FURTHER WEST AFTER
THIS WAVE PASSES THIS MORNING...AS PER GFS. THIS SHOULD BRING A
FAIR AMOUNT OF SUNSHINE THOUGH OF COURSE THERE WILL BE CU
DEVELOPING AS THE LOW LEVELS CONTINUE TO GET MORE SOPPY. PARTLY
CLOUDY SHOULD THEREFORE BE THE WORD OF THE DAY. TEMPERATURES ARE
LIKELY TO REACH THE LOW TO MID 90S NEAR THE MISSOURI RIVER...AND
NEAR 90 UP TO SIOUX FALLS. STORMS THAT BEGIN TO FORM THIS
AFTERNOON SHOULD CONTINUE INTO TONIGHT...CONCENTRATED IN THE
NORTH...WITH A RISK OF SEVERE WEATHER IN THE FORM OF LARGE HAIL
AND STRONG WINDS FOR ANY STORMS THAT DO DEVELOP. THE INCREASINGLY
MUGGY WEATHER WILL BE FELT WITH LOWS TONIGHT IN THE UPPER 60S TO
LOW 70S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI JUN 21 2013

SATURDAY WILL PRESENT THE SAME PROBLEM WITH DEVELOPMENT MOSTLY
CAPPED OFF FOR MOST OF THE DAY...THEN LATE AFTERNOON AND
NIGHTTIME STORMS. ANOTHER FAIRLY HIGH CONDITIONAL RISK OF SEVERE
STORMS...WITH STORMS BECOMING MORE CONCENTRATED IN THE
NORTH/NORTHWEST INSTEAD OF NORTHEAST. HEATING WILL GET ITS CHANCE
AGAIN WITH HIGHS IN THE UPPER 80S NORTHWEST TO LOWER 90S
SOUTHEAST. SATURDAY NIGHT ALSO LOOS SOMEWHAT LIKE FRIDAY NIGHT
WITH THE BEST CHANCE OF STORMS MORE NORTH/NORTHWEST AS UPPER
TROUGH APPROACHES FROM THE SOUTHWEST. SUNDAY AND SUNDAY NIGHT IS
EXPECTED TO FIND SLOW SEEPAGE OF DRIER AIR INTO THE AREA...AND
STORMS ENDING FROM THE NORTHWEST. HOWEVER...A CHANCE MAY CONTINUE
FAR SOUTHEAST EVEN INTO MONDAY. SOME CHANCE OF STORMS OVER THE
AREA WITH WEAK WAVE MONDAY NIGHT...THEN TUESDAY THROUGH THURSDAY
SHOULD BE MOSTLY DRY. WARM BUT LESS HUMID AIR WILL RULE
MONDAY...THEN IT SHOULD GET MUGGY AGAIN FOR THE NEXT DAY OR TWO
BEFORE A SHOT OF COOLER AND DRIER AIR BY THURSDAY...AS BUILDING OF
ROCKIES RIDGE FORCES THE COOLING AND DRYING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1229 PM CDT FRI JUN 21 2013

THUNDERSTORM COMPLEX ACROSS CENTRAL SOUTH DAKOTA IS EXPECTED TO
AFFECT KHON TERMINAL AFTER 20Z. STRONG WINDS WILL BE THE MAIN
THREAT WITH THIS STORM...BUT COULD ALSO BE HAIL.
OTHERWISE...ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT BOTH KFSD AND
KSUX TERMINALS...BUT TIMING IS QUITE UNCERTAIN AT THIS TIME. HAVE
THEREFORE LEFT FORECAST DRY...BUT WILL LIKELY HAVE TO UPDATE AS
CERTAINTY INCREASES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 21, 11:25 AM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT FRI JUN 21 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1125 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
STORMS	ARE EXPECTED TO MOVE EAST INTO SOUTHEAST SOUTH DAKOTA
THIS AFTERNOON....AND POTENTIALLY MOVE EAST INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA THIS EVENING.  WINDS IN EXCESS OF 70
MPH AND HAIL TO THE SIZE OF WALNUTS ARE THE MAIN THREATS WITH
THIS STORM...HOWEVER...AN ISOLATED TORNADO THREAT IS POSSIBLE
SOUTH OF INTERSTATE 90 WEST OF THE JAMES RIVER VALLEY.

FLOODING...
THE LITTLE SIOUX RIVER AROUND LINN GROVE IOWA WILL HOVER NEAR
BANK FULL FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA AGAIN LATE SATURDAY
AND SATURDAY NIGHT. GOLF BALL HAIL AND 70 MPH WIND GUSTS WILL BE
POSSIBLE. A THREAT OF SEVERE STORMS MAY BE PRESENT AGAIN SUNDAY
EAST OF THE JAMES RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 IN SOUTHEASTERN SOUTH
DAKOTA
...AND AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 21, 1:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
147 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     TSTM WND GST     CHAMBERLAIN             43.81N 99.32W
06/21/2013  M52 MPH          BRULE              SD   ASOS

&&

ADAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:40 PM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brule, Jerauld50 min
Jun 21, 1:56 PM CDTSevere Thunderstorm WarningFSDBeadle49 min
Jun 21, 2:07 PM CDTTornado WarningFSDBeadle38 min
Jun 21, 2:12 PM CDTFlash Flood WatchFSDBeadle, Brookings, Davison, Hanson, Kingsbury, Lake and 7 more17 hr
Jun 21, 2:30 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Kingsbury, Miner, Sanborn45 min
Jun 21, 2:48 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Jerauld, McCook, Miner and 1 more27 min
Jun 21, 2:53 PM CDTTornado WarningFSDBeadle, Kingsbury37 min
Jun 21, 3:03 PM CDTSevere Thunderstorm WarningFSDBeadle, Brookings, Kingsbury, Lake, Miner, Moody and 1 more42 min
Jun 21, 3:40 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner, Moody50 min
Jun 21, 4:23 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Moody37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.